A Broken Heart is Not the Only Cause of Takotsubo Cardiomyopathy

by Staff Writer
February 23, 2023 at 1:05 PM UTC

Takotsubo is a rare but very serious side effect of substance withdrawal.

Clinical Relevance: Consider Takotsubo cardiomyopathy in the setting of substance use withdrawal

  • Takotsubo cardiomyopathy is a rare and potentially fatal cardiac event.
  • The symptom can occur as a complication from substance withdrawal, particularly in patients with a history of substance use disorders.
  • Adequate withdrawal management and substance use disorder treatment are essential components of care for withdrawal-associated takotsubo.

Takotsubo cardiomyopathy (TC) is the famous affliction of broken hearted widows, but it can also be a complication from substance withdrawal. A new The Primary Care Companion for CNS Disorders paper explains why clinicians should be on the alert for this rare but serious side effect in patients with a history of substance use disorders or physical dependence on benzodiazepines or opioids.

In TC, the heart’s left ventricle narrows at the neck and expands at the bottom so that it resembles a Japanese octopus trap called the takotsubo. Hence the name. The change in the heart’s shape weakens its ability to pump blood, typically leading to heart attack-like symptoms including sharp chest pains, palpitations, shortness of breath and fainting. It’s a rare cardiac event, but it can be fatal. 

Prescription Opioid Misuse in US Older Adults

A Patient-Centered Approach to Opioid Use Disorder

FDA Panel Recommends OTC Opioid Overdose Antidote

The study vetted 38 case reports where there was a TC diagnosis in the setting of withdrawal from substances of abuse. The mean age of patients was 51 and 64 percent were female. Based on their medical history, most of the patients were weaning off of alcohol or opioids, but about four percent were stepping down from benzodiazepines. Only three percent of patients had a history of cardiac conditions.

The data revealed some interesting trends that are counter to a classic, stress-related TC case. For example, nearly 90 percent of TC patients are women over the age of 65. But when the cause was substance withdrawal, the study found that only 65 percent were women and their average age was around 51.

Clinical presentation also differed from the usual. While patients with non–withdrawal-associated TC most commonly present with chest pain and dyspnea, more than 65 percent of withdrawal-associated TC presented primarily with tachycardia, while nearly 48 percent experienced changes in blood pressure and altered mental status. Just over a quarter of withdrawal patients complained of chest pain or nausea, but only about a third reported dyspnea as a symptom. 

What accounts for these differences? Perhaps the inability to express subjective symptoms while undergoing acute withdrawal, the researchers speculated. This is why TC shouldn’t be ruled out in the absence of a complaint of chest pain or an anginal equivalent like nausea or dyspnea, they said. 

As for treatment, it’s essentially the same no matter what the origin of TC, the researchers explained. β-Blockers counter the catecholamine excess that is implicated in the pathophysiology. Intravenous diuretics, inotropes, and nitrates can also be indicated. 

The big take home for clinicians is that adequate withdrawal management should be an integral component of care for withdrawal-associated TC. When left untreated or undertreated, withdrawal can prolong the state of catecholamine, upping the risk of further damage to the heart. In addition to providing treatment for patients with withdrawal-associated TC, clinicians should view hospitalizations as an opportunity to initiate substance use disorder treatment as well, the researchers said.

Read the full study here.

Original Research

Psychological Pain as a Risk Factor for Suicidal Ideation: An Ecological Momentary Assessment Study on Inpatients With Depression With and Without Comorbid Borderline Personality Disorder

In inpatients with depression, psychological pain is a risk factor for suicidal ideation. Those with borderline personality disorder may experience more prominent and temporally unstable psychological pain, likely underlying their vulnerability to suicidal ideation.

Ilya Baryshnikov and others

Case Report

Psychotic Symptoms Following Ayahuasca Use in a Ceremonial Setting

A 43-year-old woman with no psychiatric history developed schizophreniform psychotic symptoms after taking ayahuasca, which resolved after 1 week of risperidone treatment.

Alfonso Martínez Torres and others